MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMART FX STRUT SHORT; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. SMART FX STRUT SHORT; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Catalog Number 71075710
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an external fixation procedure, during a post operatory visit it was noticed that the smart fx strut short wasn't locked in place, as a result, reduction of the fracture was lost.The fracture was reduced again and the strut was changed.No further complications were reported as a consequence of this problem.
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per case details, it was noticed that the fracture lost reduction due to one of the struts not being locked in place.Based on the limited information provided, the clinical root cause of the reported event cannot be determined.It was reported the fluro machine was brought back in the room to reduce the fracture again and exchange the broken strut.The impact to the patient beyond that which has been already reported cannot be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code.

Brand Name
SMART FX STRUT SHORT
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16728302
Report Number1020279-2023-00800
Device Sequence Number6597721
Product Code KTT
UDI-Device Identifier00885556745625
UDI-Public885556745625
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K210953
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71075710
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer05/19/2023
Initial Report FDA Received Date04/12/2023
Supplement Report FDA Received Date05/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown